Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 308, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 20, 2019, 6:36 PM CDT for Stafford County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2019, 6:36 PM CDT (23:36 UTC)
- Expired
- Aug 20, 2019, 7:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stafford County, KS
The radar
The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -388 J/kg
- Mixed-layer LCL
- 2212 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
161
WUUS53 KDDC 202336
SVRDDC
KSC185-210030-
/O.NEW.KDDC.SV.W.0308.190820T2336Z-190821T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
636 PM CDT Tue Aug 20 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Stafford County in south central Kansas...
* Until 730 PM CDT.
* At 636 PM CDT, a severe thunderstorm was located 8 miles east of
Hudson, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Stafford County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3801 9862 3826 9867 3826 9847 3802 9847
TIME...MOT...LOC 2336Z 178DEG 9KT 3809 9851
HAIL...1.00IN
WIND...60MPH
$$
FINCH2 follow-up statements
100
WWUS53 KDDC 202358
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
658 PM CDT Tue Aug 20 2019
KSC185-210030-
/O.CON.KDDC.SV.W.0308.000000T0000Z-190821T0030Z/
Stafford KS-
658 PM CDT Tue Aug 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN STAFFORD COUNTY...
At 658 PM CDT, a severe thunderstorm was located 8 miles east of
Hudson, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Stafford County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3803 9858 3826 9867 3826 9847 3802 9847
TIME...MOT...LOC 2358Z 178DEG 9KT 3815 9851
HAIL...1.00IN
WIND...60MPH
$$
FINCH338
WWUS53 KDDC 210028
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
728 PM CDT Tue Aug 20 2019
KSC185-210038-
/O.EXP.KDDC.SV.W.0308.000000T0000Z-190821T0030Z/
Stafford KS-
728 PM CDT Tue Aug 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STAFFORD COUNTY
WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3803 9858 3826 9867 3826 9847 3802 9847
TIME...MOT...LOC 0028Z 178DEG 9KT 3822 9851
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:35 PM CDT, 1 minute earlier.
Area forecast discussion, Aug 20, 6:35 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Dodge City KS 635 PM CDT Tue Aug 20 2019 ...Updated aviation discussion... .SHORT TERM...(This afternoon through Wednesday night) Issued at 1145 AM CDT Tue Aug 20 2019 Quiet across SW Kansas late this morning, with only some scattered cirrus and mid cloud. With downsloping SW winds increasing through the afternoon, and gusting to near 30 mph, temperatures will soar this afternoon despite local cooling from minimal cloud cover. Increased max temperature grids 1-2 degrees across the board, with many locations reaching 100-103. Also issued a heat advisory across the SE zones 1-7 pm, where lingering humidity will push the heat index over 105 for several hours this afternoon. Convection evolution this afternoon is complex and a bit perplexing. A strong 596 dm upper high is centered just east of Medicine Lodge at midday. Apparently, a weak disturbance is rotating around this anticyclone, northward through the Texas panhandle, that has already initiated weak convection near Amarillo. HRRR and other CAMs, with support from 12z GFS, develop scattered convection across SW KS starting around 3 pm. Increased pops to scattered category for the central/eastern zones after 3 pm. Storms will form in a very hot, well-mixed boundary layer with downburst wind gusts to 60 mph being the primary threat. Midlevel clouds and scattered showers/embedded thunder will persist much of the night, especially N/NE zones, fed by the low level jet. Much more organized MCS with attendant hail/wind threat is expected to remain well to the north of SW KS tonight, focusing on Nebraska. MCS-outflow reinforced cold front is expected to be along the Kansas/Nebraska border at sunrise Wednesday. The front is shown by all models to make steady southward progress through Kansas during the daylight hours Wednesday. 12z NAM/GFS/extended HRRR show excellent agreement showing strong convective initiation along the cold front across SW KS around 3-4 pm. With the added focus of the boundary, CAPE/shear will support strong to marginally severe convection with locally very heavy rain. SPC 5% wind/hail probability for the entire CWA is justified, and increased severe risks may be assigned once the cold front focusing mechanism is nailed down more specifically. The heat will relax Wednesday, but temperatures will still have time to reach the mid to upper 90s ahead of the incoming front across the southern counties. .LONG TERM...(Thursday through Tuesday) Issued at 200 PM CDT Tue Aug 20 2019 Heat relief is expected on Thursday behind the frontal boundary. 12z NAM shows the strongest cooler air wedge coming into SW KS, perhaps enforced by a spurious closed low passing over Kansas aloft. 12z GFS is not far behind, forecasting surface temperatures holding in the 70s most of the day for most zones, with some 80s near the Oklahoma/Colorado borders and even upper 60s NE zones. Model guidance is trending strongly cooler for Thursday, but much of this cooling is a function of holding cloud cover through the daylight hours. If the clouds can hold through 5-6 pm, then the coolest guidance will verify. NBM appeared too warm in the mid to upper 80s, and trimmed substantially, but stayed above the cool guidance. Regardless, Thursday will be the most comfortable day we have seen in some time. Kept modest pops in the grids Thursday and Thursday night as the front meanders and slowly washes out. However, models are trending eastward with the most significant rainfall during this period, focusing in central/eastern Kansas. A warming trend will occur Friday through Sunday. The only disparity in the models is exactly how quickly this will occur. Model consensus and 12z MEX guidance suggests afternoon temperatures will return to near 100 on Sunday. 12z ECMWF supports this thinking, with the highest thickness values on Sunday, enhanced by prefrontal compressional heating ahead of the next cold front scheduled for Monday. Rain chances will also dwindle during the Friday through Sunday time range, with most locations remaining dry. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 635 PM CDT Tue Aug 20 2019 Widely scattered to isolated thunderstorms will continue into the early evening before diminishing due to the loss of daytime heating. The storms will mainly be in the vicinity of Dodge City and Hays. A cold front will move south through western and central Kansas during the day Wednesday. Widely scattered thunderstorms are expected to develop again along the front. VFR to MVFR cigs may develop in the Hays area toward the end of the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 96 66 79 / 20 30 60 30 GCK 67 95 64 79 / 30 20 60 30 EHA 68 95 64 89 / 20 20 60 20 LBL 70 97 65 90 / 20 20 60 20 HYS 69 89 65 79 / 30 50 60 40 P28 73 98 69 87 / 10 20 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ066-081-088>090. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Gerard
Hazardous weather outlook, Aug 20, 3:50 AM CDT, 14 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 350 AM CDT Tue Aug 20 2019 KSZ030-031-043>046-061>066-074>081-084>090-210900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 350 AM CDT Tue Aug 20 2019 /250 AM MDT Tue Aug 20 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated to widely scattered thunderstorms are possible as early as 4 pm. Day 1 Hazards ------------- * Thunderstorm wind damage: Marginal risk * Lightning: Limited risk * Excessive heat: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Thunderstorms may develop Wednesday evening, with probability increasing though Thursday. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Elevated risk - Severe thunderstorm: Marginal risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 20, 4:33 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
433 PM CDT Tue Aug 20 2019
KSZ080-088-089-202230-
Clark KS-Kiowa KS-Comanche KS-
433 PM CDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KIOWA...NORTHERN
COMANCHE AND NORTHEASTERN CLARK COUNTIES UNTIL 530 PM CDT...
At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coldwater, moving northeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Coldwater, Protection, Wilmore, Lake Coldwater, Buttermilk and
Belvidere.
LAT...LON 3710 9934 3723 9981 3746 9976 3744 9902
3727 9902
TIME...MOT...LOC 2132Z 221DEG 21KT 3725 9927
FINCHSpecial weather statement, Aug 20, 5:17 PM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Dodge City KS 517 PM CDT Tue Aug 20 2019 KSZ044-045-202315- Lane KS-Ness KS- 517 PM CDT Tue Aug 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS AND NORTHEASTERN LANE COUNTIES UNTIL 615 PM CDT... At 517 PM CDT, Doppler radar was tracking a strong thunderstorm very near Alamota, moving northeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Alamota, Beeler and Pendennis. LAT...LON 3838 10024 3842 10041 3869 10043 3859 9995 TIME...MOT...LOC 2217Z 204DEG 7KT 3845 10030 FINCH
Special weather statement, Aug 20, 5:38 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
538 PM CDT Tue Aug 20 2019
KSZ078>080-202345-
Kiowa KS-Edwards KS-Ford KS-
538 PM CDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...KIOWA AND
EDWARDS COUNTIES UNTIL 645 PM CDT...
At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mullinville, moving northeast at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kinsley, Bucklin, Greensburg, Haviland, Mullinville, Ford, Offerle,
Fellsburg, Windhorst, Centerview and Belvidere.
LAT...LON 3748 9955 3761 9993 3791 9956 3794 9956
3806 9945 3775 9902 3742 9905 3739 9913
3739 9935
TIME...MOT...LOC 2238Z 236DEG 12KT 3758 9955
FINCHSpecial weather statement, Aug 20, 6:22 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Dodge City KS 622 PM CDT Tue Aug 20 2019 KSZ044-210015- Lane KS- 622 PM CDT Tue Aug 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE COUNTY UNTIL 715 PM CDT... At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near Shields, moving north at 10 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Dighton, Pendennis and Shields. LAT...LON 3870 10025 3849 10026 3846 10049 3870 10060 TIME...MOT...LOC 2321Z 168DEG 8KT 3855 10040 FINCH
Special weather statement, Aug 20, 6:30 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Dodge City KS 630 PM CDT Tue Aug 20 2019 KSZ066-210030- Stafford KS- 630 PM CDT Tue Aug 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY UNTIL 730 PM CDT... At 630 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Zenith, moving north at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Stafford County. LAT...LON 3803 9861 3826 9859 3826 9847 3801 9847 TIME...MOT...LOC 2330Z 192DEG 8KT 3809 9849 FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:15 PM CDT | Special Weather Statement | DDC | Seward | 45 min |
| Aug 19, 7:33 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 42 min |
| Aug 20, 9:02 AM CDT | Heat Advisory | DDC | Barber, Clark, Comanche, Pratt, Stafford | 10 hr |
| Aug 20, 4:33 PM CDT | Special Weather Statement | DDC | Comanche | 57 min |
| Aug 20, 5:17 PM CDT | Special Weather Statement | DDC | Lane | 58 min |
| Aug 20, 5:38 PM CDT | Special Weather Statement | DDC | Edwards, Kiowa | 67 min |
| Aug 20, 6:22 PM CDT | Special Weather Statement | DDC | Lane | 53 min |
| Aug 20, 6:30 PM CDT | Special Weather Statement | DDC | Stafford | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.